KNOXVILLE, Tenn. — In November 2021, the Monroe County Sheriff's Office said two deputies and a nurse were exposed to fentanyl from a vape pen at Sequoyah High School. All three people were given Narcan, according to MCSO.
The incident resulted in crews wearing hazmat suits walking through the hallways. A private cleaning and restoration company was also called to sanitize the area.
In August 2022, state leaders gathered with reporters to discuss the state's policies and strategies for addressing illegal drugs. The meeting was called "The State of Illicit Drugs in Tennessee 2022." There, they said they were aware of reports of fentanyl in vape pens but it's never been proved by laboratory testing in Tennessee.
They also said fentanyl would need to be ingested or injected for it to affect a person.
"Fentanyl has to enter your bloodstream, which means it has to be injected, ingested, or otherwise introduced into your system. If you touch a suspicious powder, remain calm," said Marie Williams, the Commission of the Tennessee Department of Mental Health and Substance Abuse Services. "Don't touch your eyes or mouth, and make sure that you wash your hands immediately."
She did warn that fentanyl can enter the bloodstream through open cuts or wounds. However, people who handle fentanyl in the medical field on a regular basis said it is impossible to experience a drug overdose simply by touching it or being near it.
Pharmaceutical fentanyl also is not linked to increasing overdose deaths, they said. Most fentanyl involved in overdoses is created by or designed by people who are not doctors.
"We know when administered by medical professionals, pharmaceutical-grade fentanyl is safe and effective," said Williams.
Most of the adverse reactions described in situations where a person accidentally came into contact with fentanyl do not match the symptoms of an overdose, she also said. The American College of Medical Toxicology and others said the severe reactions were more likely due to people having panic attacks due to ingrained misconceptions about the drug.
Symptoms of a panic attack include alertness, rapid heartbeat and hyperventilating. Symptoms of an overdose include pinpoint pupils, falling asleep or losing consciousness, slow and shallow breathing, choking or gurgling sounds, a limp body and pale, blue or cold skin.
"Our mind is if it wasn't prescribed to you, don't take it. Please don't take something that wasn't prescribed to you. Please understand that you are more at risk today than you could ever be related to taking a medication that looks like something that it is not," said Williams. "That's why we're having thousands of deaths."